Alert archive / Massachusetts / Special Weather Statements in 2018

Special Weather Statement, NWS Boston/Norton, MA

April 29, 2018Essex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Apr 29, 2018, 4:11 PM EDT for Essex County, Massachusetts. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2018, 4:11 PM EDT (20:11 UTC)
Expired
Apr 29, 2018, 4:45 PM EDT
In force
34 min
Issued by
NWS Boston/Norton, MA

County Essex County, MA

The radar

The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS81 KBOX 292011
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
411 PM EDT SUN APR 29 2018
 
MAZ006-007-292045-
Eastern Essex MA-Western Essex MA-
411 PM EDT SUN APR 29 2018

...STRONG THUNDERSTORMS DEVELOPING...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Groveland, or near Haverhill, moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Haverhill, Newburyport, Amesbury, Salisbury, Georgetown, Boxford,
Newbury, Groveland, Merrimac, West Newbury, Seabrook, South Hampton,
Newton and Plaistow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7085 4280 7083 4282 7082 4280 7081
      4270 7104 4280 7114 4282 7112 4281 7107
      4286 7103 4289 7093 4289 7090
TIME...MOT...LOC 2010Z 230DEG 20KT 4277 7102 

$$

DUNTEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Apr 29, 3:40 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 29, 3:40 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
340 PM EDT Sun Apr 29 2018

.SYNOPSIS...
Expect cooler conditions through Monday with scattered showers
at times. A transition to milder temperatures begins Tuesday
with summer-like warmth expected Wednesday through Friday.
While dry weather will dominate over this time, a few
showers/thunderstorms are possible late this week, with the
greatest risk across interior southern New England. Somewhat
lower temperatures may work in behind a cold front for the
start of next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

339 PM Update...

Local seabreezes already dissipating at the time of this
writing. Showers have largely come to an end across much of
southern New England, for a little while anyway. Adjusted the
forecast into this evening based on observed trends.

Previous Discussion...

Low level dry slot continues to move northeast per satellite
data. Expecting showers to diminish for a time this evening,
especially south of Route 2. It's likely to even see some
sunshine into the evening before sunset. Tweaked temperatures to
reflect expected and observed trends.

Cold pool aloft remains in place overnight. With the loss of
daytime heating, expecting much of southern new England to
remain dry beyond early this evening. Kept at least a slight
chance of showers across the western half of the region, which
will be closer to the core of this cold pool and better dynamics.
Depending upon timing, may even see some wet snow or graupel at
times across the east slopes of the Berkshires.

Temperatures expected to be slightly below normal.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Cold pool moves east across our region Monday and Monday night.
Expecting scattered showers to redevelop during the day, then
diminish during the evening. The greatest risk for precipitation
should generally be from the Mass Pike northward, where the
better dynamics will be. There is even a low risk that, if the
heavier precip does occur, it could briefly mix with graupel or
even wet snow. Conditions drying out Monday night.

Temperatures expected to remain below normal through this period.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Dry weather and moderating temperatures Tues into Wed.
* Summer-like Weather Thurs & Fri w/ risk of showers/t-storms
* Cool down for the weekend

Overview...

Closed off 500 mb low will move into the North Atlantic as
strong mid and upper level ridge builds across the Eastern
Seaboard this week. This ridge will build 1-2 STD above normal
before becoming suppressed by Thursday/Friday in northern stream
shortwave. Broad level trough will return to the region for the
weekend into early next week.

Details...

Temperatures...High confidence.

Strong ridge building into the region will push 850mb and even
925mb temps 2 STD above normal from Wed into late Friday/early
Sat. This will result in above average temperatures for highs
and lows especially for Thursday and Friday as 850mb temps warm
between 13- 16C. This warm airmass combined with gusty westerly
winds could result in downslope flow pushing surface temps in
the mid to upper 80s. By the weekend, temperatures will fall
back to normal behind surface cold front.

Precipitation...Moderate confidence.

Dry weather will prevail Tuesday into Wednesday as ridge builds
across the region. Approaching northern stream shortwave on
Thursday and Friday could bring in showers or iso thunder to the
area. Still some uncertainty due to the strength of the ridge.
Right now feel that the northern half of the region will have
the best chance, closer to the dynamics and is indicated by the
ensembles. Still cannot rule out the potential for everyone esp
late Friday into early Saturday as cold front approaches from
the west. Cyclonic flow aloft on Sunday and lingering mid-level
moisture could bring sct/iso showers to the region, but low
confidence at this time.

Thunder potential is possible on Thursday and Friday. Lapse
rates will be favorable as showalters drop below 0C. Even the
deterministic models (GFS/EC) are pointing towards some surface
CAPE across the region. This is still 5 to 6 days out, but
something that needs to be watched in the coming days.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...

Through 00Z...Moderate confidence. Mainly VFR cigs/vsbys in
some showers. Local MVFR cigs/vsbys in the heavier showers,
which should not persist long in any one location. Still
watching fog bank off the coast of Maine. Becoming less likely
this moves onshore with winds not expected to turn NE. Will
still need to watch it closely.

Tonight...Moderate confidence. Mainly VFR. Low chance for MVFR
CIGS/VSBYS across Mass portion of the CT valley to the E slopes
of the Berkshires in SCT -SHRA. Low risk of -SHSN across higher
terrain of the Berkshires and northern Worcester hills after
04Z.

Monday...High confidence.
Mainly VFR. Few leftover -SHSN across E slopes of the
Berkshires possible through 14Z, otherwise scattered -SHRA
across the region. Local MVFR possible in heavier showers.

Monday Night...High confidence.

VFR.

KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.

KBDL Terminal...High confidence in TAF trends. Moderate
confidence in timing.

Outlook /Tuesday through Friday/...Moderate to High confidence.

Tuesday: VFR. Breezy.

Tuesday Night: VFR.

Wednesday: VFR. Breezy.

Wednesday Night: VFR.

Thursday: VFR. Breezy. Slight chance SHRA, isolated TSRA.

Thursday Night: VFR. Breezy. Slight chance SHRA.

Friday: VFR. Breezy. Chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...High confidence.

Small Craft Advisories continue for the outer coastal waters due
to potential for gusts up to 25 kt and rough seas up to 5 feet.
Mainly a WSW flow across the waters south of New England, but
more variable Monday into Monday night as a weak low pressure
moves over the waters east of MA.

Decided to keep the Small Craft Advisory for Rhode Island and
Block Island Sounds. Currently expected seas and gusts look to
be right around the criteria.

Will see scattered showers with local visibility restrictions
during Monday.

Outlook /Tuesday through Friday/...Moderate to high confidence.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night through Wednesday: Winds less than 25 kt. Areas
of seas approaching 5 ft.

Wednesday Night: Winds less than 25 kt. Local rough seas.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Thursday Night: Winds less than 25 kt. Local rough seas.

Friday: Winds less than 25 kt. Areas of rough seas.

&&

.EQUIPMENT...
The NOAA Weather Radio transmitter serving Providence is out
of service due to phone line problems. The phone company has
prioritized the issues and is working to get the weather
broadcast back on the air as soon as possible.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 PM EDT Monday for ANZ235-237.
     Small Craft Advisory from 8 PM this evening to 1 PM EDT Monday
     for ANZ250.
     Small Craft Advisory until midnight EDT Monday night for
     ANZ254-255.
     Small Craft Advisory until 8 PM EDT Monday for ANZ256.

&&

SYNOPSIS...Belk/Dunten
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Dunten
AVIATION...Belk/Dunten
MARINE...Belk/Dunten
EQUIPMENT...Staff
Hazardous weather outlook, Apr 29, 3:38 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
338 AM EDT Sun Apr 29 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-300745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
338 AM EDT Sun Apr 29 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-300745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
338 AM EDT Sun Apr 29 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 29, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
411 PM EDT SUN APR 29 2018

MAZ006-007-292045-
Eastern Essex MA-Western Essex MA-
411 PM EDT SUN APR 29 2018

...STRONG THUNDERSTORMS DEVELOPING...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Groveland, or near Haverhill, moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Haverhill, Newburyport, Amesbury, Salisbury, Georgetown, Boxford,
Newbury, Groveland, Merrimac, West Newbury, Seabrook, South Hampton,
Newton and Plaistow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7085 4280 7083 4282 7082 4280 7081
      4270 7104 4280 7114 4282 7112 4281 7107
      4286 7103 4289 7093 4289 7090
TIME...MOT...LOC 2010Z 230DEG 20KT 4277 7102

DUNTEN

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:16 AM EDTSmall Craft AdvisoryBOX42 hr
Apr 29, 4:31 PM EDTSpecial Weather StatementBOXEssex29 min

Nearby

Special Weather Statements in Massachusetts, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.